Health Highlights: March 28, 2011
Radiation Detected in Massachusetts Rainwater Mislabeled Citalopram and Finasteride Recalled FDA Panel Examines Food Dyes and Hyperactivity in Children
Here are some of the latest health and medical news developments, compiled by the editors of HealthDay:
Radiation Detected in Massachusetts Rainwater
Small amounts of radiation have been detected in a sample of rainwater in Massachusetts, say state public health officials.
The very low concentrations of radioactive iodine in the rainwater likely originated in Japan but should have no impact on state drinking water supplies, Public Health Commissioner John Auerbach told the Boston Globe, according to United Press International.
"The drinking water supply in Massachusetts is unaffected by this short-term, slight elevation in radiation. However, we will carefully monitor the drinking water as we exercise an abundance of caution," Auerbach said.
No increase in radiation levels in the air has been detected, he said.
The Globe reported that Auerbach said similar levels of radiation in rainwater samples have been found in a number of other states, according to UPI.
Mislabeled Citalopram and Finasteride Recalled
Certain batches of citalopram and finasteride are being recalled in the United States because they may have been incorrectly labeled by a third-party manufacturer, says Pfizer Inc.'s Greenstone LLC unit.
Citalopram is an antidepressant and finasteride is used to treat benign prostatic hyperplasia (enlarged prostate). Some bottles of citalopram may be labeled as finasteride and vice versa, according to the U.S. Food and Drug Administration.
The voluntary recall includes citalopram 10 mg tablets (100-count bottle) and finasteride 5 mg tablets (90-count bottle) with lot number FI0510058-A on the label.
Consumers with these products should return them and patients who believe they may have taken the wrong medication should contact a doctor as soon as possible, the FDA said.
FDA Panel Examines Food Dyes and Hyperactivity in Children
There may some truth to the widely held belief that synthetic food dyes can cause hyperactivity in children, suggests a U.S. Food and Drug Administration memo released this week.
The document says children with attention deficit hyperactivity disorder (ADHD) may have a "unique tolerance" to artificial food colorings. The memo also said the dyes haven't been proven to cause hyperactivity in most children, nor have the man-made colorings been found to contain "any inherent neurotoxic properties," ABC News reported.
The research summary was distributed ahead of a two-day hearing in which an FDA advisory committee will examine any possible links between artificial food dyes and hyperactivity in children. The committee will recommend whether the FDA should take steps to protect consumers.
The FDA memo was prepared after the Center for Science in the Public Interest petitioned the agency to revoke approvals for eight certified synthetic food dyes: FD&C Blue 1 and 2; FD&C Green 3; Orange B; FD&C Red 3; FD&C Red 40; FD&C Yellow 5 and 6, ABC News reported.